Many women get vaginal yeast infections after taking antibiotics. The condition, known as vulvovaginitis, is caused by an overgrowth of the fungus called Candida albicans, which leads to burning and itching.
Lactobacillus is "commonly used and recommended for preventing vulvovaginitis," according to the study, which was led by Marie Pirotta, senior lecturer at the University of Melbourne in Victoria, Australia.
But it doesn't work, say the researchers.
Pirotta led a study of 235 women aged 18 to 50 who were at risk for developing vulvovaginitis because they had just started taking antibiotics for a non-gynecological infection.
Some of the women received a probiotic powder and preparation that included lactobacillus bacteria. The rest got placebo preparations.
Participants tracked their symptoms and provided vaginal swabs for analysis. The study lasted 10 days, including four days after the women finished their antibiotics.
It soon became clear that the probiotic treatments were no better than the placebo.
Overall, 23% of women developed vulvovaginitis after their antibiotic treatments. It did not matter whether the women received oral or vaginal probiotic preparations.
Pirotta stopped the study early since participants weren't likely to benefit from continuing.
Using lactobacillus for post-antibiotic vulvovaginitis "has widespread use despite a lack of biologically plausible basis or evidence of effectiveness," write the researchers.
They advise women to consider using proven antifungal treatments if symptoms develop.